Alert archive / Oregon / Frost Advisories in 2017

Frost Advisory 28, NWS Medford, OR

December 6, 2017Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this frost advisory at Dec 6, 2017, 2:56 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 7, 2017, 2:00 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2017, 2:56 PM PST (22:56 UTC)
In effect from
Dec 7, 2017, 2:00 AM PST
Expired
Dec 7, 2017, 8:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS76 KMFR 062256
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
256 PM PST Wed Dec 6 2017


ORZ021-022-071600-
/O.NEW.KMFR.FR.Y.0028.171207T1000Z-171207T1600Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Coos Bay and North Bend
256 PM PST Wed Dec 6 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PST THURSDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 2 AM to 8 AM PST Thursday. 

* Temperature...35 to 38 degrees. 

* Locations include...Coos Bay, Bandon, Cape Blanco and a few
  spots east of Brookings. 

* Impacts...Sensitive vegetation may be damaged or killed if 
  left unprotected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

ORZ023-024-026-029>031-071600-
/O.CON.KMFR.AS.Y.0005.000000T0000Z-171213T1200Z/
Central Douglas County-Eastern Curry County and Josephine County-
Jackson County-Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Drain, Elkton, Roseburg, Sutherlin, 
Green, Myrtle Creek, Canyonville, Grants Pass, Cave Junction, 
Medford, Ashland, Altamont, Klamath Falls, Beatty, Bly, Crescent,
Gilchrist, Sprague River, Adel, and Lakeview
256 PM PST Wed Dec 6 2017

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
NEXT WEDNESDAY...

* Air quality...Air quality will deteriorate due to an extended 
  period of stagnant air. 

* Locations include...All inland valleys. Locally better
  ventilation conditions are expected in the southern Rogue Valley
  between Medford and Ashland through Thursday. 
  

* Impacts...Limited ventilation will result in deteriorating air 
  quality. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

An air stagnation advisory indicates that due to limited movement
of an airmass across the advisory area, pollution will increase.

&&

$$

Petrucelli

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Dec 6, 12:15 PM PST, 2 hours 41 minutes earlier.

Area forecast discussion, Dec 6, 12:15 PM PST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1215 PM PST Wed Dec 6 2017

.UPDATED AVIATION DISCUSSION.

.DISCUSSION...The moderately strong south winds about 2000 feet
above ground is strong enough to prevent fog and log clouds from
forming in the Rogue Valley and elsewhere in northern California.
As a result, we have updated the sky grids to reflect more
sunshine today. Offshore flow at Brookings brought overnight lows
into the 50s. We also updated the lows for tonight in Curry
County. Expect the moderate South winds to continue into Thursday
but winds will be lighter Friday. Could see return of fog and low
clouds then.

&&

.AVIATION...06/18z TAF CYCLE...The main concern will be wind speed
and possibly directional shear at Medford through tonight. Surface
observations not far from the surface show gusty southeast winds and
guidance suggest this could continue through tonight. The TAF at
Medford has been updated to reflect this thinking.

IFR cigs will continue in the Umpqua Basin, including Roseburg
through at least midday. The TAF at Roseburg shows VFR cigs
developing around 21z, but there's a chance improving conditions
could be delayed by an hour. This will have to be watched closely,
so watch for updates on this. Elsewhere VFR conditions will continue
through the TAF period. The exception could be Medford late tonight.
The TAF shows IFR cigs developing around 11z, but confidence is not
high these conditions will develop. This is because the models are
showing continued southeast flow not far from the surface which
could be sufficient enough to prevent low clouds and fog from
developing. Later shifts will need to take another look at this.
-Petrucelli

&&

.MARINE...Updated 200 AM PST Wednesday, Dec 6th, 2017...
Unusually strong high pressure centered to our northeast will
continue to produce northeast winds across the coastal waters
through this morning. The high will shift to the southeast later
today into Thursday, resulting in mostly east winds this afternoon,
and then south winds Thursday and Friday. Meanwhile, long period
west-northwest swell will remain low and gradually subside. High
pressure is expected to remain in control for some time, keeping
conditions relatively calm through at least the middle of the
month. -BPN/BTL

&&

.PREV DISCUSSION... /Issued 220 AM PST Wed Dec 6 2017/

DISCUSSION...The pattern continues with high pressure residing
over the Pacific Northwest through next week. Rain chances will
remain negligent through the forecast period and into the extended
period as long as the high pressure remains. Current observations
support the continuation of the frost advisory which remains in
effect across inland portions of Coos County and extending toward
the outlaying areas of Coos Bay. Despite the overall forecast for
ultimately stable conditions, several challenges with this
forecast cycle remain.

The main challenge for each day will be winds and temperatures and
how it relates to the inversion that sets up each night. For
example, the inversion yesterday broke earlier than expected and
temperatures were warmer than forecast. As the inversion sets up
today, fog and low stratus will fill into the West Side valleys.
Some patchy fog may occur east of the Cascades, but overall
conditions are much drier, and east winds will help preclude
lasting visibility effects. These breezy easterly and
southeasterly winds do extend across much of the land portions of
the forecast area which could help break up the inversion
relatively early tomorrow. If the inversions break tomorrow
morning (as opposed to in the afternoon), the high temperature
forecasts will be closer to what our forecasts (and guidance) is
showing (mid to upper 40s) across the West Side. Warmer
temperatures are expected along and near the coast as the east
winds help to regulate the temperatures.

That being said, there's a chance that the winds will not be able
to mix below the inversion and the strongest winds will stay
aloft or along ridge tops. If this occurs, then temperatures could
be cooler than what is in the current forecast in the West Side
valleys. The tricky part that comes into play is going to be
whether or not the winds funnel into the Rogue Valley. The current
high-resolution guidance is showing that the winds will mix down
to the higher terrain near the south end of the Rogue Valley. This
means that Ashland and Talent could be somewhat breezy tomorrow
and tomorrow night. This wind could even funnel toward Medford,
although there is low confidence in Medford winds. These winds
would temporarily improve the air stagnation concerns across the
Rogue Valley. But with the low confidence in the winds and high
confidence that the air stagnation concerns will return as soon as
the winds stop, have decided to continue the Air Stagnation
Advisory across much of the forecast area, including the Rogue
Valley. See NPWMFR for details.

After Friday, the winds aloft will calm and the inversion, fog and
stratus will return with more emphasis. The inversion will likely
take longer to break out of, and thus we are expecting overall
cooler daytime temperatures. This pattern is expected to continue
into next week despite a slight westward movement of the high
pressure ridge as an area of low pressure moves around the high,
completely missing the southern half of the Pacific Northwest.
-Schaaf

AVIATION...06/12z TAF CYCLE... Increasing east winds across the
area will result in some low level turbulence at many TAF
locations in the next 24 hours. Low clouds and fog are also
expected to be lesser in duration and coverage. IFR ceilings in
the valleys of the Umpqua Basin, to include KRBG, are expected to
lower overnight resulting in LIFR fog until early afternoon. For
airfields further south at Grants Pass and Medford fog and low
clouds are again expected, but could take until around sunrise to
develop at KMFR. More recent forecast guidance indicates that the
going 06Z TAFS might be a bit on the pessimistic side, so, if the
forecast errs, conditions are likely to be better than forecast.
There is high confidence that southeast winds will result in
earlier clearing Wednesday than was observed Tuesday. BTL

MARINE...Updated 200 AM PST Wednesday, Dec 6th, 2017...
Unusually strong high pressure centered to our northeast will
continue to produce northeast winds across the coastal waters
through this morning. The high will shift to the southeast later
today into Thursday, resulting in mostly east winds this afternoon,
and then south winds Thursday and Friday. Meanwhile, long period
west-northwest swell will remain low and gradually subside. High
pressure is expected to remain in control for some time, keeping
conditions relatively calm through at least the middle of the
month. -BPN/BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory until 9 AM PST this morning for ORZ021.
     Air Stagnation Advisory until 4 AM PST Wednesday for
     ORZ023-024-026-029>031.

CA...None.

Pacific Coastal Waters...None.

FJB/FJB/FJB

Nearby

Frost Advisories in Oregon, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.